Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 259, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2008, 5:57 PM CDT for Barber County, Comanche County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 5:57 PM CDT (22:57 UTC)
- Expired
- Jun 22, 2008, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Barber County, KS, Comanche County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:20 PM CDT | HAIL 1 | 8 Ese Coldwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 222257
SVRDDC
KSC007-033-222345-
/O.NEW.KDDC.SV.W.0259.080622T2257Z-080622T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 645 PM CDT
* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTHWEST OF AETNA...OR 11 MILES SOUTHEAST OF WILMORE...
MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
AETNA...
RURAL RESIDENCES OF EASTERN COMANCHE AND SOUTHWESTERN BARBER
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3728 9920 3728 9884 3700 9882 3703 9910
3705 9923
TIME...MOT...LOC 2257Z 284DEG 13KT 3720 9908
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:59 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 22, 2:59 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT SUN JUN 22 2008 .DISCUSSION... DAYS 1-2... INITIAL FORECAST ISSUE WILL BE POPS THIS EVENING FROM SCATTERED TSRA THAT ARE EXPECTED TO DEVELOP AND ARE IN THE PROCESS OF DEVELOPING ACROSS PORTIONS OF MY CWA. AFTERNOON HEATING AND WEAK SURFACE CONVERGENCE FROM MY SOUTHEAST COUNTIES NORTHWEST INTO THE GLD AREA HAS RESULTED IN A MODERATE CU FIELD AND TCU...A FEW OF WHICH HAVE GLACIATED. EVEN THOUGH SURFACE BASED CAPES ARE AROUND 2500 J/KG...I CANNOT FIND GOOD FORCING ALOFT. THUS IM UNCERTAIN ABOUT HOW ORGANIZED ANY OF THIS COULD GET. MODELS DO INDICATE THE LOW LEVEL WIND FIELD BACKING DURING THE EVENING AND STRENGTHENING SO THERE COULD BE ADDITIONAL DEVELOPMENT. WILL RAISE POPS TO COVER THE EVENING ACTIVITY. ON MONDAY THERE DOES APPEAR TO BE A LITTLE BETTER UPPER SUPPORT IN THE FORM OF A S/WV TROUGH MOVING OUT OF THE ROCKIES. WILL BASICALLY KEEP PREVIOUS POPS BUT ADJUST FOR TIMING WHERE THE BEST CHANCE FOR TSRA DURING THE AFTERNOON WILL BE IN MY NW CWA THEN SPREADING EAST AND SOUTHEAST DURING THE EVENING. COULD HAVE MORE ORGANIZATION IN THE FORM OF AN MCS. MAX TEMPS ON MONDAY WILL BE COOLER THAN TODAY MAINLY BECAUSE OF DEEPER BOUNDARY LAYER MOISTURE WHICH WILL NOT MIX OUT AS MUCH (COMPARED TO TODAY) PLUS SFC WINDS WILL HAVE MORE OF A SOUTH TO SOUTHEAST COMPONENT. 80H TEMPS SHOULD BE SLIGHTLY COOLER TOO. DAYS 3-7... MOST OF THE MEDIUM RANGE MODEL SOLUTIONS FROM LAST NIGHT AND THIS MORNING ARE IN PRETTY GOOD AGREEMENT WITH THE UPPER LEVEL WESTERLY FLOW SHIFTING NORTHWARD THROUGH THE MIDDLE PART OF THIS WEEK. THE INCREASED HEIGHTS AND EASTWARD DISPLACEMENT OF THE WARMER MID LEVEL TEMPERATURES WILL HELP WARM DAILY MAX TEMPERATURES WELL INTO THE 90S AND EVEN TOWARD THE 100 DEGREE MARK IN SOME PLACES. LATE IN THE WEEK THE MODELS SHOW THE UPPER FLOW TURNING A LITTLE MORE NORTHWESTERLY AGAIN AS THE UPPER RIDGE CONTINUES OVER THE PACIFIC NORTHWEST AND UPPER LEVEL DISTURBANCES SLIDE DOWN THE EAST SIDE OF THE RIDGE INTO THE GREAT LAKES REGION. A SURFACE FRONT IS FORECAST TO DROP SOUTH INTO THE CENTRAL HIGH PLAINS ON FRIDAY WHICH SEEMS POSSIBLE GIVEN THE ORIENTATION OF THE UPPER FLOW. THE FRONT COULD LINGER INTO SATURDAY BUT THE UPPER RIDGE IS FORECAST TO BUILD WITH HEIGHTS BUILDING BACK OVER THE NORTHERN PLAINS AGAIN. WILL BUMP POPS UP INTO THE SLIGHT CHANCE CATEGORY FOR FRIDAY NIGHT WHICH CORRESPONDS WELL WITH WHAT IS DEPICTED IN THE ISC GRIDS. WILL ALSO GO WITH AT LEAST A SILENT POP ON SATURDAY NIGHT FOR NOW. .AVIATION... SCATTERED HIGH BASED CUMULUS WILL PERSIST THROUGH THE AFTERNOON HOURS ESPECIALLY AROUND KGCK/KDDC. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP AFTER 21Z AND WILL BE PROPAGATING SOUTHWARD. ANY STORMS THAT DEVELOP COULD BECOME CAPABLE OF PRODUCING LARGE HAIL AND A FEW WIND GUSTS TO 50 KNOTS. THUNDERSTORMS WILL BE DIMINISHING AROUND OR AFTER SUNSET. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 91 66 93 / 30 30 40 10 GCK 63 91 65 93 / 30 30 40 10 EHA 65 94 63 94 / 30 30 40 10 LBL 65 92 65 94 / 20 20 40 10 HYS 65 89 66 92 / 30 40 50 10 P28 67 93 68 94 / 30 10 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/02
Hazardous weather outlook, Jun 22, 4:44 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT SUN JUN 22 2008 KSZ030-031-043>046-061>066-074>081-084>090-230945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 444 AM CDT SUN JUN 22 2008 /344 AM MDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/24
In the hours before
Special weather statement, Jun 22, 4:36 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 436 PM CDT SUN JUN 22 2008 KSZ080-222215- KIOWA- 436 PM CDT SUN JUN 22 2008 ...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HAVILAND...MOVING SOUTH AT 12 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3740 9901 3741 9933 3767 9923 3766 9904 TIME...MOT...LOC 2136Z 004DEG 11KT 3759 9917 RITTERLING
Local storm report, Jun 22, 4:42 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 W HAVILAND 37.62N 99.20W
06/22/2008 E0.88 INCH KIOWA KS TRAINED SPOTTER
&&
26Local storm report, Jun 22, 4:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 8 E GREENSBURG 37.61N 99.15W
06/22/2008 E0.88 INCH KIOWA KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 22, 5:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 15 SSE GREENSBURG 37.40N 99.19W
06/22/2008 M0.88 INCH KIOWA KS PUBLIC
&&
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 11:17 PM CDT | Special Weather Statement | DDC | Edwards, Ford | 58 min |
| Jun 22, 4:36 PM CDT | Special Weather Statement | DDC | Kiowa | 39 min |
| Jun 22, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 42 min |
| Jun 22, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.